By the same authors

From the same journal

Cutoff for a One-sided Transposition Shuffle

Research output: Contribution to journalArticlepeer-review

Full text download(s)



Publication details

JournalThe Annals of Applied Probability
DateAccepted/In press - 20 Oct 2020
DatePublished (current) - 2021
Issue number4
Pages (from-to)1746-1773
Original languageEnglish


We introduce a new type of card shuffle called one-sided transpositions. At each step a card is chosen uniformly from the pack and then transposed with another card chosen uniformly from below it. This defines a random walk on the symmetric group generated by a distribution which is non-constant on the conjugacy class of transpositions. Nevertheless, we provide an explicit formula for all eigenvalues of the shuffle by demonstrating a useful correspondence between eigenvalues and standard Young tableaux. This allows us to prove the existence of a total-variation cutoff for the one-sided transposition shuffle at time $n\log n$. We also study a weighted generalisation of the shuffle which, in particular, allows us to recover the well known mixing time of the classical random transposition shuffle.

Bibliographical note

This is an author-produced version of the published paper. Uploaded in accordance with the publisher’s self-archiving policy. Further copying may not be permitted; contact the publisher for details.

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations